Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 90, NWS Las Vegas, NV

July 30, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2018, 3:42 PM PDT for San Bernardino County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 3:42 PM PDT (22:42 UTC)
Expired
Jul 30, 2018, 5:37 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WGUS55 KVEF 302242
FFWVEF
CAC071-310145-
/O.NEW.KVEF.FF.W.0090.180730T2242Z-180731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
342 PM PDT MON JUL 30 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...

* Until 645 PM PDT.

* At 340 PM PDT, the Mojave Preserve personnel reported 
  thunderstorms producing heavy rain across the warned area. One to 
  two inches of rain has already fallen. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Cima, Cima Road, Morning Star Mine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3546 11520 3515 11531 3515 11566 3544 11567

$$

KG
2 follow-up statements
469 
WGUS75 KVEF 302343
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
443 PM PDT MON JUL 30 2018

CAC071-310145-
/O.CON.KVEF.FF.W.0090.000000T0000Z-180731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
443 PM PDT MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

At 441 PM PDT, Doppler radar indicated that heavy rain had ended 
over Morning Star Mine Road and Cima Road. However, new storms were 
developing farther south over Kelso Cima Road and Kelso. Flash 
flooding occurred earlier over Morning Star Mine Road, and may still 
be ongoing as runoff from earlier rain continues.

Some locations that will experience flooding include...
Cima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3546 11520 3515 11531 3515 11566 3544 11567

$$

Morgan
526 
WGUS75 KVEF 310037
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
537 PM PDT MON JUL 30 2018

CAC071-310045-
/O.CAN.KVEF.FF.W.0090.000000T0000Z-180731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
537 PM PDT MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

The heavy rain has ended over Morning Star Mine Road and Cima Road. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

Heavy rain was falling just south of Kelbaker Road between Baker and 
Kelso, and this area is being monitored.

LAT...LON 3546 11520 3515 11531 3515 11566 3544 11567

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:35 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 12:35 PM PDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Mon Jul 30 2018

.SYNOPSIS...Thunderstorms will increase in coverage across the area
the next couple of days, but will favor the higher terrain. A weak
impulse later in the week will try to usher in some drier air and
reduce thunderstorms chances. Temperatures will be within a few
degrees above seasonal normal through the period.
&&

.SHORT TERM...Tonight through Thursday.
Thunderstorms have begun to initiate over the higher terrain of
Clark and Mohave Counties. The moisture gradient is in place across
the forecast area and stretches from around Daggett northeastward to
Indian Springs and across southern Lincoln County. Expect these
moisture gradient to be another location along which convection
initiates over the next couple of hours. DCAPE values across much of
the region are 1500-1700 J/kg and support the potential for severe
winds. In general storm motion will be slow with a little more
movement to the north for any storms that develop over the Sierra.
Several of the hi-res models indicate the potential for storms in
southwest Utah to push into northeast Clark County later this
evening. The upper level ridge will shift a bit to the east tomorrow
and this will provide south to southeasterly flow into Inyo, central
Nye and Esmeralda Counties increasing moisture and instability and
thunderstorm coverage. The upper ridge wobbles back to the west and
will be centered over southern Nevada on Wednesday. Some slight
warming aloft may help to decease thunderstorm coverage but plenty
of moisture will remain in place under the ridge to continue at
least isolated to scattered thunderstorms, particularly over the
higher terrain. A weak trough will approach the Pacific Northwest on
Thursday and may provide some drying across Inyo, Esmeralda and Nye
Counties. Models have been somewhat inconsistent how soon or how
much drying will actually take place.

.LONG TERM...Friday through Sunday.

While broad high pressure will still dominate the weather pattern
for the area, as the ridge weakens the moisture flow will also
decrease. Gaining a bit of confidence that late Friday into the
weekend may be a quiet period for this monsoon season, something we
haven't really had yet this summer. It should be short lived though-
models show the ridge building back in late Sunday and moisture will
increase through the beginning of next week. Worth noting- a strong
trough is highlighted to swing towards the West Coast in both the
GFS and ECMWF for next week, with a tropical system somewhere off
the coast of the Baja Peninsula. This is obviously very far into the
forecast and not putting much backing to this scenario as of yet,
but will be keeping an eye on it because it could open up some
tropical moisture for parts of the southwest US...stay tuned!

Temperatures will be steady or gradually decreasing through next
week, though current forecasts will keep it above normal for the
foreseeable future.
&&

.AVIATION...For McCarran...Thunderstorm influences are expected this
afternoon. Chaotic, gusty outflows will likely impact the terminal
this afternoon. Initial outflow winds may come from the south and
west then transition to outflow directed out of the east and
northeast in the evening. There is low confidence through the
afternoon and evening due to convective influence. After
thunderstorm influences wane, winds will follow light, diurnal
trends. Similar conditions are expected Tuesday, with afternoon
thunderstorms possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected this afternoon and
evening across the southern Great Basin and the Mojave Desert.
Vicinity thunderstorms will lower CIGs to 5-8 kft and produce gusty,
erratic winds. Outside of thunderstorm influences, winds will remain
light and follow diurnal trends. Similar conditions are expected
Tuesday, with afternoon thunderstorms possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Czyzyk
AVIATION...Outler
LONG TERM....Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 9:56 AM PDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
956 AM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 ESE RED ROCK CANYON   36.14N 115.43W
07/29/2018  E1.00 INCH       CLARK              NV   PUBLIC

            PUBLIC REPORT OF QUARTER-SIZE HAIL VIA
            SOCIAL MEDIA IN RED ROCK CANYON NATIONAL
            PARK. TIME ESTIMATED FROM RADAR.

&&

JV
Local storm report, Jul 30, 9:57 AM PDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 AM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      4 ESE SPRING MOUNTAIN R 36.05N 115.40W
07/29/2018                   CLARK              NV   BROADCAST MEDIA

            FLASH FLOOD ON ARROYO RD IN BLUE DIAMOND.
            REPORTED VIA TWITTER.

0410 PM     FLASH FLOOD      3 ESE SPRING MOUNTAIN R 36.05N 115.41W
07/29/2018                   CLARK              NV   PUBLIC

            SR 159 1/2 MILE WEST OF BLUE DIAMOND HAS 4-6
            INCHES OF MUD...ROCKS...WATER FLOWING
            SWIFTLY ACROSS ROAD.

0344 PM     HEAVY RAIN       4 ENE SPRING MOUNTAIN R 36.09N 115.39W
07/29/2018  M1.02 INCH       CLARK              NV   MESONET

            1.02 INCHES OF RAIN FELL IN 30 MINUTES ON
            BLUE DIAMOND RIDGE.

0332 PM     HAIL             5 WNW MOUNTAINS EDGE    36.04N 115.37W
07/29/2018  M0.88 INCH       CLARK              NV   NWS EMPLOYEE

            NICKEL SIZED HAIL REPORTED NEAR THE
            INTERSECTION OF HIGHWAY 160 AND HIGHWAY 159.

0315 PM     HAIL             1 ESE RED ROCK CANYON   36.14N 115.43W
07/29/2018  E1.00 INCH       CLARK              NV   PUBLIC

            PUBLIC REPORT OF QUARTER-SIZE HAIL VIA
            SOCIAL MEDIA IN RED ROCK CANYON NATIONAL
            PARK. TIME ESTIMATED FROM RADAR.

0234 PM     TSTM WND GST     1 ESE RED ROCK CANYON   36.13N 115.43W
07/29/2018  M54 MPH          CLARK              NV   MESONET

            RED ROCK CANYON RAWS REPORTED A PEAK WIND
            GUST OF 54 MPH.

&&
Local storm report, Jul 30, 10:06 AM PDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 AM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 ESE RED ROCK CANYON   36.14N 115.43W
07/29/2018  E1.00 INCH       CLARK              NV   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL VIA
            SOCIAL MEDIA IN RED ROCK CANYON NATIONAL
            PARK. TIME ESTIMATED FROM RADAR.

&&

JV
Local storm report, Jul 30, 10:07 AM PDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      3 ESE SPRING MOUNTAIN R 36.05N 115.41W
07/29/2018                   CLARK              NV   PUBLIC

            SR 159 0.5 MILE WEST OF BLUE DIAMOND HAS 4
            TO 6 INCHES OF MUD...ROCKS...WATER FLOWING
            SWIFTLY ACROSS ROAD.

&&

JV

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.